Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 211, NWS Mobile, AL

July 9, 2021

NWS Mobile, AL issued this special marine warning at Jul 9, 2021, 5:45 PM CDT. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 5:45 PM CDT (22:45 UTC)
Expired
Jul 9, 2021, 7:15 PM CDT
In force
90 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 109 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WHUS54 KMOB 092245
SMWMOB
GMZ650-670-100015-
/O.NEW.KMOB.MA.W.0211.210709T2245Z-210710T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
545 PM CDT Fri Jul 9 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 715 PM CDT.

* At 545 PM CDT, a strong thunderstorm capable of producing
  waterspouts was located 15 nm south of Gulf Shores Beach, moving
  east at 15 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* The strong thunderstorm will remain over mainly open waters.

LAT...LON 2994 8781 3009 8776 3006 8729 2991 8722
      2982 8726 2975 8742
TIME...MOT...LOC 2245Z 282DEG 14KT 2999 8772 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

Black
1 follow-up statement
023 
FZUS74 KMOB 100014
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
714 PM CDT Fri Jul 9 2021

GMZ650-670-100024-
/O.EXP.KMOB.MA.W.0211.000000T0000Z-210710T0015Z/
714 PM CDT Fri Jul 9 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 715 PM CDT...

The affected areas were... 
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

The thunderstorm has weakened.

LAT...LON 2994 8781 3009 8776 3006 8729 2991 8722
      2982 8726 2975 8742
TIME...MOT...LOC 0014Z 282DEG 14KT 2992 8734 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Jul 9, 3:41 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 9, 3:41 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
341 PM CDT Fri Jul 9 2021

.NEAR TERM UPDATE /Now Through Saturday/...Upper level high pressure
will persist over the Gulf of Mexico as an upper trough over the
Appalachians and east coast becomes more diffuse and zonal. At the
same time, surface high pressure will continue to build over the
northeastern Gulf. This will lead to continued south to
southwesterly flow through the term that will maintain elevated
moisture over the region (PWATs between 1.9-2.1 inches today).
Overall, the main threat will continue to be localized heavy rain
through late this afternoon and into this evening. This is
especially true for areas that are already saturated from recent
rains. Although, some gusty winds and frequent lightning are
additional threats for any of the stronger storms.

The showers and storms over Louisiana and far southern Mississippi
formed a mesoscale convective system (MCS) earlier this afternoon
that has progressed north-northeastward over the state of
Mississippi. This feature is currently moving over our southeast
Mississippi counties and bringing along with it heavy rain and
frequent lightning (perhaps some gusty winds as well). Although, the
MCS has weakened somewhat since earlier this afternoon over
southeast Mississippi. Thus, expecting a downward trend in showers
and storms for these locations as well as portions of southwest
Alabama as the MCS moves northward. Otherwise, scattered showers and
storms continue late this afternoon over south-central Alabama and
the western Florida Panhandle. Shower and storm chances will further
dwindle this evening, with little to no chances anticipated
overnight. Saturday will be somewhat of a rinse and repeat of today,
with some isolated showers and a few storms in the morning then an
increase in coverage to scattered during the day. Although, Hi-Res
guidance suggests perhaps not as much coverage Saturday afternoon
compared to today since model PWATs are a touch lower, between 1.7-
1.9 inches. Regardless, expecting a return to the diurnal summertime
pattern with afternoon/early evening showers and storms through the
near term.

Lows tonight will continue to be warm, in the lower to mid 70s
inland and in the upper 70s near the coast. Highs Saturday afternoon
will then be a touch warmer, in the upper 80s to around 90 degrees.
High temperatures today and Saturday, along with elevated moisture,
will result in higher heat indices. Indices on Saturday will be in
the upper 90s to around 100 degrees over our coastal counties as
well as south-central Alabama and portions of southeast Mississippi
and inland southwest Alabama. Lastly, the risk for rip currents is
MODERATE for our southwest Alabama and northwest Florida Panhandle
beaches through at least Saturday. /26

&&

.SHORT TERM /Saturday night Through Monday night/...An upper level
trough over the Southeast remains in place into the coming week,
before an upper ridge building west over the Gulf of Mexico begins
to shift it west beginning Monday into Monday night. A surface ridge
stretching west over the Gulf of Mexico remains in place, with deep
layer south to southwesterly low level flow keeping moisture levels
high (precipitable h20 values between 1.9" and 2.1") into Sunday
night. From there, guidance varies in the handling of a drier slug
moving towards the northern Gulf coast from over the western Gulf.
The NAM is advertising a more expansive drier slug (precipitable h20
values around 1.5" to 1.6") moving towards the north-central Gulf
coast (and the forecast area). The GFS and ECMWF on the other hand,
move the drier air towards the northwestern Gulf coast, keeping the
forecast area in the soupy air in the Short Term. Am leaning
towards the GFS/ECWMF direction for the forecast.

With the moist airmass in place over the forecast area through the
Short Term, scattered to numerous daytime showers and thunderstorms
are expected over land areas into the evening hours. This activity
will then shift offshore overnight. Even with the axis of the upper
trough shifting west of the forecast area, a series of mid level
shortwaves moving through the upper trough, then over the forecast
area and nearby to help maintain the higher, above seasonal PoPs.
Looking at strong to severe storms, each afternoon( Sunday and
Monday), MLCapes rise to around 2000J/kg or a bit higher, with
DCapes rising to around 600-800J/kg, both marginal for stronger
storms. Guidance is advertising drier drier air in the upper levels
Sunday, adding to the risk of strong downbursts, though by Monday,
the drier air has moistened. All in all, there looks to be a
moderate risk of damaging downbursts each day.

Water continues to be an issue, especially in poorer drainage areas
along and south of I-10, with very moist soils from the well above
normal rainfall amounts the last several weeks less able to absorb
the heavier rains.

Low temperatures through the Short Term see a bit of a drop, from a
on the high side of seasonal norms low to mid 70s over inland areas
Saturday night to an around 70 to low 70s. Low temperatures along
the coast remain a bit above seasonal norms through the Short Term
with the continued flow off the warm Gulf. Low to mid 70s expected
each night along the coast. High temperatures see a downward trend
from Sunday into Monday, with higher PoPs on Monday bringing
increased heating limiting cloud cover. High temperatures ranging
from the upper 80s to low 90s expected Sunday, upper 80s to around
90 on Monday.
/16

&&

.EXTENDED TERM /Tuesday Through Friday/...The upper ridge building west
over the northern Gulf Monday continues to build west, bringing a
return a temperatures around to a bit above seasonal norms by the end
of the week. With the warming of daytime temperatures comes a
decrease in rain chances, from Likely on Tuesday to a Chance on
Thursday and Friday. Flow remains onshore through the Extended,
maintaining the higher moisture levels and above seasonal rain
chances. With the high moisture levels, low temperatures remain
around seasonal norms through the extended.
/16

&&

.MARINE...Outside of any thunderstorms, no impacts are anticipated
over our marine zones. A light to occasionally moderate onshore flow
will persist through midweek. Seas will also remain at around 2 feet
through much of the weekend then build slightly by early next week.
Scattered showers and thunderstorms will continue to be possible
over the marine area through the period. Lightning, gusty winds, and
locally higher seas will accompany any stronger storms that do
develop. /25/26

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      75  89  73  88  72  87  72  88 /  20  50  20  50  20  40  10  70
Pensacola   77  88  75  88  75  86  75  88 /  20  50  10  40  20  40  20  70
Destin      79  85  76  87  77  86  76  87 /  20  40  10  40  20  40  20  60
Evergreen   74  90  71  90  70  87  71  91 /  20  50  20  50  20  60  20  70
Waynesboro  72  88  71  90  71  86  69  89 /  20  50  20  60  30  60  20  70
Camden      73  90  71  89  70  87  70  90 /  20  50  20  50  20  60  20  60
Crestview   74  90  71  90  70  89  71  90 /  20  50  20  50  20  50  10  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 9, 12:55 PM CDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
1255 PM CDT Fri Jul 9 2021

ALZ059-FLZ203-091845-
Escambia AL-Santa Rosa Inland FL-
1255 PM CDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
ESCAMBIA AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 145 PM CDT...

At 1255 PM CDT, the strong thunderstorm was located near Pollard, or
4 miles southwest of Brewton, moving east at 20 mph.

Wind gusts of up to 40 mph will be possible with this storm.

Locations impacted include...
Brewton, East Brewton, Jay, Pollard and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8679 3090 8679 3093 8720 3097 8721
      3100 8716 3100 8722 3115 8725 3126 8694
      3126 8678 3100 8675
TIME...MOT...LOC 1755Z 266DEG 19KT 3107 8715
Special weather statement, Jul 9, 1:08 PM CDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
108 PM CDT Fri Jul 9 2021

MSZ075-078-079-091900-
Stone MS-Perry MS-George MS-
108 PM CDT Fri Jul 9 2021

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN GEORGE...SOUTHERN PERRY AND STONE COUNTIES UNTIL 200 PM
CDT...

At 107 PM CDT, strong thunderstorms were located 7 miles west of
Saucier, or 14 miles southwest of Wiggins, moving northeast at 30
mph.

Wind gusts of up to 40 mph will be possible with this storm.

Locations impacted include...
Wiggins, Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3091 8934 3091 8914 3115 8914 3074 8860
      3073 8861 3074 8888 3068 8889 3068 8924
      3065 8924 3065 8934
TIME...MOT...LOC 1807Z 221DEG 26KT 3067 8925
Special weather statement, Jul 9, 2:36 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
236 PM CDT Fri Jul 9 2021

FLZ203-205-092015-
Okaloosa Inland FL-Santa Rosa Inland FL-
236 PM CDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 315 PM
CDT...

At 236 PM CDT, the strong thunderstorm was located 8 miles northeast
of Roeville, or 12 miles northeast of Milton, moving east at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Baker and Roeville.

LAT...LON 3072 8708 3093 8700 3083 8663 3074 8658
      3059 8662 3058 8681
TIME...MOT...LOC 1936Z 288DEG 16KT 3079 8694

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:55 PM CDTSpecial Weather StatementMOBEscambia50 min
Jul 9, 2:36 PM CDTSpecial Weather StatementMOBSanta Rosa39 min
Jul 9, 3:21 PM CDTAreal Flood AdvisoryMOBSanta Rosa3 hr
Jul 9, 1:08 PM CDTSpecial Weather StatementMOBStone52 min
Jul 9, 1:56 PM CDTAreal Flood AdvisoryMOBGeorge, Perry, Stone3 hr

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.